Statins might cause and/or aggravate the immune-mediated myositis in patients on long-term, stable treatment. We provide a case of polymyositis with an immunological background and gastrointestinal and urinary manifestations in patient on long-term, stable atorvastatin treatment for the past six years. The diagnose of polymyositis was established based on clinical symptoms and signs, electromyography and laboratory test results (elevated aspartate aminotransferase 279 U/L, reference range 0–40 U/L; alanine aminotransferase 198 U/L, 0–33 U/L; lactate dehydrogenase 2200 U/L, 103-227 U/L; creatine kinase 7820 U/L, 15–84 U/L; and positive antinuclear antibodies test, titer of 1:160, with suspect antisynthetase antibodies). Polymyositis was probably related to atorvastatin treatment (Naranjo score, 5). Other probable causes of the myositis were rejected. Coricosteroid therapy, methotrexate and supplementation with vitamin D did not improve the condition. The patient remained bedridden and died two months after the hospital discharge due to the acute myocardial infarction.
Financed by the National Centre for Research and Development under grant No. SP/I/1/77065/10 by the strategic scientific research and experimental development program:
SYNAT - “Interdisciplinary System for Interactive Scientific and Scientific-Technical Information”.